New York, 2020

Hail and Damaging Winds in New York, August 23, 2020

August 23, 2020 · NWS ALY · 13 events in 5 counties and zones

Thunderstorms developed over portions of eastern New York during the afternoon of the 23rd. Some of these storms became severe, resulting in downed trees and wires.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7.5 million
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

Thunderstorms developed over portions of eastern New York during the afternoon of the 23rd. Some of these storms became severe, resulting in downed trees and wires. Hail up to 1.5 inches was also reported in Albany county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 23, 12:49 PM EST, 53 minutes earlier.

Area forecast discussion, Aug 23, 12:49 PM EST, 53 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
149 PM EDT Sun Aug 23 2020

.SYNOPSIS...
Warm and humid conditions will continue into Tuesday
with isolated to scattered showers and thunderstorms each day. A
cold front will push across the region on Tuesday and usher in a
cooler and less humid air mass for Wednesday. Rain chances will
increase again by the end of the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1030 AM EDT, plenty of sunshine across the area this
morning with temps warming up quickly. Current temps are in the
70s with dew points in the mid 60s. Also looking at CAMS, looks
like convection will initiate right around 18z across the
Capital District and progress south and east through the
afternoon. Coverage will be better than yesterday but still
remain scattered in nature. So only minor changes to the current
forecast to reflect recent obs and cloud cover. Please stay
weather aware this afternoon...

Prev Disc...
As of 625 AM EDT...It will be a mostly sunny and dry start to
the day as most of the morning clouds and shower activity
remain to the north of the forecast area near the International
Border. Any patchy fog will lift by 9 am.

Another warm and humid day will be on tap with high temperatures
fairly similar to yesterday (upper 70s in the higher elevations
to the mid- to upper 80s in the valleys). Dew points will be
mainly in the 60s. Maximum heat index values will be in the 90
to 92 range, so it will remain shy of Heat Advisory criteria
(95 degrees or more).

With the warm and humid air mass in place, there will be a
chance for showers and thunderstorms, with the bulk of the
activity during the afternoon. While MLCAPE values could reach
1000-2000 J/kg, there is a lack of upper-level support for
organized convection. 0-6 km bulk shear values are weak, only
around 20 knots. However, DCAPE values are decent (750-1000
J/kg). So, we do expect at least scattered coverage this
afternoon with terrain-induced and low-level convergence zones
to be favored locations for development. The high DCAPE values
can be enough to produce gusty winds and perhaps some small hail
in the strongest thunderstorms. It is for this reason the Storm
Prediction Center placed much of the region (outside of the
mid-Hudson Valley into Litchfield County, CT) in a Marginal Risk
for severe thunderstorms this afternoon.

Any activity will dissipate this evening and give way to a clear
to partly cloudy night with some areas of patchy fog, especially
in river valleys and in areas that received rainfall. Lows will
fall into the 60s (except mid- to upper 50s in the higher
elevations).

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
Monday will be a similar weather day when compared to Sunday
with another warm and humid day with highs ranging from the
upper 70s to upper 80s (and heat indices short of Heat Advisory
criteria). The difference for Monday is better upper-level
support as a shortwave is expected to move across the region.
Still, with a lack of surface features, shower and thunderstorm
activity will be isolated to scattered in nature. Some of the
strongest thunderstorms can still produce some gusty winds.

During Monday night, activity should lessen some as the focus
turns to an approaching system and associated cold front from
the Great Lakes. Showers and a few thunderstorms will progress
along the front. Some of these showers may reach areas north and
west of the Capital District before dawn Tuesday, and can still
be heavy and gusty. The Storm Prediction Center has placed
areas to the north and west of the Capital Region in a Marginal
Risk for severe thunderstorms for this activity (and possible
afternoon activity as well). Lows Monday night will be in the
60s.

Tuesday will be warm and humid to start, then the passage of the
cold front will bring a cooler and less humid air mass by the
end of the day. Timing of this front is uncertain at this time,
but early indications are that it will push across the region
during the morning and early afternoon hours. If this timing
occurs, widespread strong to severe thunderstorms could be a
challenge. However, the upper-level dynamics are quite strong
and the upper- level trough associated with this system is
lagging behind the front and will not push across the region
until Tuesday evening. So, even in the cooler air, some stronger
elevated convection may develop during the afternoon. For the
morning, some showers and thunderstorms will push across the
region along the front, with a few of these also possibly
strong. All- in- all, this day will need to be monitored
closely. Behind the front, winds will pick up during the
afternoon with gusts up to 30 mph possible. Highs Tuesday will
vary greatly due to the frontal passage with upper 60s to lower
70s across the Adirondacks to the upper 80s in the mid- Hudson
Valley. Temperatures will fall quickly Tuesday night with lows
reaching the upper 40s in the Adirondacks to the 50s to near 60
elsewhere.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
High pressure nosing into the region on Wednesday brings slightly
below normal temperatures, well below normal dew points, and mostly
clear skies.

For the remainder of the extended period, we are dealing with some
unsettled weather. For Thursday and Friday a warm front will settle
into the area. The front will act as a focus for showers and
thunderstorms. Instability during this period looks fairly muted, so
not expecting any severe thunderstorm activity. Temperatures will be
dependent on where the front evolves. Generally near normal most
locales, but above normal south of the front.

On Saturday, a cold front moves across the region. Instability
remains muted, but 0-6km shear is fairly healthy at 30-40 knots. So
some potential for severe storms in a low CAPE/high shear regime.
Behind the front, breezy conditions settle in.

Rainfall amounts with the front on Saturday will depend on the track
of Laura and its interaction with the front. The GFS shows
entrainment of Laura's moisture into the front.  On the other hand,
the ECMWF keeps Laura separate from frontal interaction. Another
item that needs sorting out over the upcoming week.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...

With warm and humid conditions in place, current visible
satellite imagery shows cumulus clouds quickly developing and
growing into towers. As a result, our main concern for the
terminals through sunset will be scattered thunderstorms capable
of lightning, brief gusty winds and wind direction shift to the
west and heavy downpours. MVFR visibilities may occur during
any thunderstorm that passes over a terminal. The main window of
opportunity will be from 18 UTC to 22 UTC and we used a TEMPO
group to illustrate this potential. Latest guidance suggest PSF,
ALB and GFL have the best opportunity for thunderstorms which is
why we only mentioned -RA in the TEMPO group for POU. We will
monitor trends and update as needed.

Thunderstorms should diminish by 00 UTC with ceilings and
visibilities again expected to deteriorate at GFL and PSF after
03 UTC, assuming both sites experience a shower or thunderstorm
this afternoon. Initially visibilities may drop to fog
formation with a BKN-OVC stratus deck reducing ceilings near or
after 06 UTC - 09 UTC to IFR levels or even brief LIFR. Any
mid-level clouds that linger overnight may mitigate fog
formation.

Outside of any storms this afternoon, winds should remain out of
the south or southeast ranging 5 to 10 kts. Strong gusts and a
wind shift to the west will be possible in any stronger storms.
Tonight winds should turn light and variable.

Outlook...

Monday Night: Low Operational Impact. Slight Chance of SHRA...TSRA.
Tuesday: Moderate Operational Impact. Breezy. Chance of SHRA...TSRA.
Tuesday Night: No Operational Impact. NO SIG WX.
Wednesday: Low Operational Impact. Slight Chance of SHRA.
Wednesday Night: Moderate Operational Impact. Slight Chance of SHRA.
Thursday: Moderate Operational Impact. Chance of SHRA...TSRA.
Thursday Night: Moderate Operational Impact. Chance of SHRA.
Friday: Moderate Operational Impact. Chance of SHRA...TSRA..

&&

.FIRE WEATHER...
Warm and humid weather continues into Tuesday with isolated to
scattered showers and thunderstorms each day. RH values will
lower into the 45 to 60 percent range each afternoon and
rebound to 85-100 percent at night. A cold frontal passage will
bring a cooler and less humid air mass on Wednesday.

Wind speeds will peak between 10-20 mph during the afternoon
hours today and Monday. Wind gusts on Tuesday could reach 30
mph, especially during the afternoon.

&&

.HYDROLOGY...
Isolated to scattered showers/thunderstorms are expected across
the area each day through Tuesday, mainly during the afternoon
and evening. Locally heavy downpours will be possible.

Due to the isolated to scattered coverage, this rainfall should
have minimal impacts on larger steam rivers.

Dry weather returns on Wednesday with additional rain chances by
the end of the week.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...JLV/Rathbun
NEAR TERM...JLV/Rathbun
SHORT TERM...Rathbun
LONG TERM...OKeefe
AVIATION...Speciale
FIRE WEATHER...JLV/Rathbun
HYDROLOGY...JLV/Rathbun
Hazardous weather outlook, Aug 23, 3:11 AM EST, 10 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
411 AM EDT Sun Aug 23 2020

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-241100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
411 AM EDT Sun Aug 23 2020

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central New York, eastern New York and
southern Vermont.

.DAY ONE...Today and tonight.

There is a Marginal Risk for severe thunderstorms this afternoon and
evening across most of the area with the exception of the mid-Hudson
Valley and northwestern Connecticut.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a Marginal Risk for severe thunderstorms Monday afternoon
into Monday night for the southern Adirondacks, western Mohawk
Valley, Lake George Saratoga region and parts of southern Vermont.

There is a Slight Risk for severe thunderstorms on Tuesday across the
entire forecast area.

There is a chance of thunderstorms on Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to relay wind damage reports to the
National Weather Service in Albany New York while following local,
state and CDC guidelines.

In the hours before

Special weather statement, Aug 23, 12:38 PM EST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Albany NY
138 PM EDT Sun Aug 23 2020

NYZ052-053-231830-
Eastern Albany-Western Rensselaer-
138 PM EDT Sun Aug 23 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ALBANY AND
SOUTHWESTERN RENSSELAER COUNTIES...

At 137 PM EDT, a strong thunderstorm was located over Guilderland, or
near Colonie, moving east at 20 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Albany, Troy, East Greenbush, Watervliet, Rensselaer, Colonie,
Delmar, Guilderland, Menands, Voorheesville, Altamont, Wyantskill,
Loudonville, Wynantskill, North Greenbush, South Troy, Bleecker
Stadium, Slingerlands, Meadowdale and Normansville.

This includes the following highways...
 Interstate 90 between exits 10 and 24.
 Interstate 87 between exits 23 and 2.
 Interstate 787 between exits 1 and 7.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4254 7369 4268 7403 4274 7403 4271 7361
TIME...MOT...LOC 1737Z 284DEG 15KT 4268 7390

JLV
Special weather statement, Aug 23, 1:26 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Albany NY
226 PM EDT Sun Aug 23 2020

NYZ051>053-231915-
Eastern Albany-Western Rensselaer-Western Albany-
226 PM EDT Sun Aug 23 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ALBANY AND
SOUTHWESTERN RENSSELAER COUNTIES...

At 226 PM EDT, a strong thunderstorm was located over Voorheesville,
or near Colonie, moving east at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Albany, Troy, East Greenbush, Cohoes, Watervliet, Rensselaer,
Colonie, Latham, Delmar, Guilderland, Menands, Voorheesville, Green
Island, Loudonville, West Sand Lake, Center Brunswick, Wyantskill,
Wynantskill, Averill Park and North Greenbush.

This includes the following highways...
 Interstate 90 between exits 10 and 24.
 Interstate 87 between exits 23 and 7.
 Interstate 787 between exits 1 and 9.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4261 7405 4269 7405 4278 7370 4278 7368
      4281 7357 4254 7356
TIME...MOT...LOC 1826Z 268DEG 21KT 4267 7394

CS
Special weather statement, Aug 23, 1:37 PM EST, 5 minutes before
Special Weather Statement
National Weather Service Albany NY
237 PM EDT Sun Aug 23 2020

NYZ052-053-231930-
Eastern Albany-Western Rensselaer-
237 PM EDT Sun Aug 23 2020

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL ALBANY AND
SOUTHWESTERN RENSSELAER COUNTIES...

At 237 PM EDT, a strong thunderstorm was located near Selkirk, or
near Delmar. The storm is nearly stationary.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
East Greenbush, Rensselaer, Delmar, Castleton-On-Hudson, Selkirk,
West Sand Lake, Brookview, Van Hoesen Station, Selkirk Yards, Beckers
Corners, East Greenbush Station, South Schodack, Meyers Corners,
Cedar Hill, Houcks Corners, Hampton Manor, Mallorys Corners, Best,
Luther and Couse.

This includes the following highways...
 Interstate 90 between exits 10 and 9.
 Interstate 87 between exits 22 and 23.
 Interstate 787 between exits 1 and 4.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4247 7368 4247 7369 4257 7388 4262 7384
      4268 7359
TIME...MOT...LOC 1837Z 282DEG 3KT 4258 7380

CS

The radar

The Albany radar (KENX), 19 km away, was scanning. The volume nearest the first event began at 18:40 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 4 hail. Local standard time, as filed.

Hail, Albany

When
August 23, 1:42 PM EST
Where
Albany County, Houcks Corners
Measured
1 in hail
Reported by
Public
Coordinates
42.600, -73.830

Quarter size hail reported on Elm Ave and Feura Bush Road.

Hail, Albany

When
August 23, 1:43 PM EST
Where
Albany County, 0.86 mi NE of Glenmont
Measured
1 in hail
Reported by
Public
Coordinates
42.610, -73.770

One inch hail reported.

Hail, Albany

When
August 23, 1:48 PM EST
Where
Albany County, 0.86 mi SE of Bethlehem Center
Measured
1.5 in hail
Reported by
Public
Coordinates
42.590, -73.790

Hail of 0.5 to 1.5 inches in size was reported.

Thunderstorm Wind, Greene

When
August 23, 2:16 PM EST
Where
Greene County, South Cairo
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
42.280, -73.950

Trees were uprooted.

Thunderstorm Wind, Albany

When
August 23, 2:21 PM EST
Where
Albany County, 0.51 mi E of Callanans Corners
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.530, -73.870

Trees were downed blocking a road.

Thunderstorm Wind, Albany

When
August 23, 2:24 PM EST
Where
Albany County, 2.13 mi SSE of South Bethlehem
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.500, -73.840

Tree and wires downed.

Thunderstorm Wind, Albany

When
August 23, 2:27 PM EST
Where
Albany County, 0.51 mi W of Coeymans
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.480, -73.810

A tree was downed onto wires, resulting in a fire.

Thunderstorm Wind, Albany

When
August 23, 2:46 PM EST
Where
Albany County, 2.07 mi N of Coeymans Hollow
Measured
50 kt (58 mph) estimated gust
Property damage
$7.5 million
Reported by
911 Call Center
Coordinates
42.500, -73.900

A barn roof was torn off due to thunderstorm winds.

Thunderstorm Wind, Albany

When
August 23, 2:49 PM EST
Where
Albany County, 1.23 mi NW of Coeymans Hollow
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.480, -73.920

Trees were downed at 1716 Route 143 in Coeymans, NY.

Thunderstorm Wind, Montgomery

When
August 23, 3:50 PM EST
Where
Montgomery County, 0.86 mi NW of Canajoharie
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.910, -74.580

A large tree was downed near State Hwy 5S in Canajoharie, NY.

Thunderstorm Wind, Schoharie

When
August 23, 3:59 PM EST
Where
Schoharie County, 1.47 mi NNE of Gallupville
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.690, -74.220

Downed tree limbs on Larry Hill Road near Kump Road.

Hail, Schoharie

When
August 23, 4:00 PM EST
Where
Schoharie County, 1.47 mi NNE of Gallupville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.690, -74.220

One inch hail was reported.

Thunderstorm Wind, Warren

When
August 23, 7:45 PM EST
Where
Warren County, 3.14 mi NNE of Hague
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.790, -73.490

Trees and wires downed on Route 9N near Rogers Rock Campground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2020Every state in 2020This day in weather historyWarnings in New York, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 915387, 915388, 915389, 915393, 915394, 915392, 915395, 915396, 915391, 915397, 915398, 915390, 915399.